Thunderstorm Wind, Cambria
- When
- May 12, 12:15 PM EST
- Where
- Cambria County, Carrolltown
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.617, -78.717
Trees were down. A car was damaged.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 12, 10:00 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 1100 AM EDT SUN MAY 12 2002 QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH SOUTHWEST ZONES. PREVIOUS FORECAST LOOKS GOOD OTHERWISE. DIRIENZO ...PREVIOUS AFD... POTENTIAL HEAVY RAIN EVEN THE MAIN CONCERN FOR THIS FORECAST PACKAGE. ALL INDICATORS AND INGREDIENTS ARE IN PLACE FOR A SIGNIFICANT PRECIPITATION EVENT ACROSS THE REGION AS A VERY MOIST AIR MASS (LAYER PWS IN EXCESS OF 1.5) WILL PRESIDE ACROSS MUCH OF THE STATE AS NUMEROUS UPPER LEVEL IMPULSES TRACK THROUGH THE SOUTHWEST FLOW ALOFT...AND QUASI-STATIONARY BOUNDARY IS DRAPED ACROSS NORTHERN THIRD OF PA. NEARLY STATIONARY ULJ FEATURE IS CAUSING ME THE MOST CONCERN THIS MORNING...AS POTENTIAL FOR TRAINING ECHOES WILL BE PARTICULARLY HIGH LATER THIS AFTERNOON AND TONIGHT. WIDESPREAD STORM QPFS OF 1 TO 3 INCHES ARE LIKELY...BUT TRAINING ECHOES WOULD CREATE MUCH HIGHER LOCAL AMOUNTS. WILL CONTINUE FLOOD WATCH FOR NORTHERN HALF OF PA...AS COMBINATION OF UPPER LEVEL DYNAMICS...FRONTAL FORCING AND BOUNDARY LAYER CONVERGENCE AND HIGH LAYER PWS INDICATE THIS IS THE MOST LIKELY AREA FOR EXCESSIVE PRECIPITATION. SOUTHERN PORTIONS OF CENTRAL PA ALSO EXPECTED TO SEE LOCALLY HEAVY RAINFALL BY MONDAY AFTERNOON...AS AVN INDICATES ANOTHER WAVE INITIATING HEAVY RAINFALL OVER THE SOUTH AT THAT TIME... BUT GREATEST SHORT-TERM THREAT IS ACROSS THE NORTH TONIGHT. COOL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH MIDWEEK AS COLD 5H TROF DROPS SOUTHEASTWARD AND DOMINATES THE FLOW OVER THE NORTHEASTERN UNITED STATES. WOULDNT BE SURPRISED TO SEE SOME WET SNOWFLAKES ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE/WED AS 850 MB TEMPS ARE FORECAST TO DROP TO O TO -2 FOR A 24-30 HOUR PERIOD TUE-WED. BRRRR. SOME MODERATION IN TEMPS SEEN FOR LATE IN THE WEEK (THURS) ALONG WITH A CHANCE OF SHOWERS BY THURS NIGHT/FRIDAY. .CTP...FLOOD WATCH LATE TONIGHT THROUGH MONDAY MORNING NORTHERN ZONES. DEVOIR
PAZ024>028-033>036-056-057-059-063>066-121915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 817 AM EDT SUN MAY 12 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTH CENTRAL PENNSYLVANIA LATER TODAY... A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL PENNSYLVANIA TODAY. SOUTHERN CENTRAL PENNSYLVANIA WILL BE SOUTH OF THE FRONT AND BE IN A WARM UNSTABLE AIR MASS. SUNSHINE IS EXPECTED TO DEVELOP LATER THIS MORNING AND THIS AFTERNOON. THE HEATING WILL MAKE THE ATMOSPHERE MORE UNSTABLE AND INCREASE THE CHANCE OF SOME OF THE STORMS BECOMING SEVERE. THE MAIN TREAT TODAY WILL BE STRONG WINDS AND DAMAGING HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. SND
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-121945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 843 AM EDT SUN MAY 12 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER CENTRAL PENNSYLVANIA LATER TODAY... A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN PENNSYLVANIA TODAY. CENTRAL PENNSYLVANIA WILL BE SOUTH OF THE FRONT AND BE IN A WARM UNSTABLE AIR MASS. BREAKS OF SUNSHINE ARE EXPECTED TO DEVELOP LATER THIS MORNING AND THIS AFTERNOON. THE HEATING WILL MAKE THE ATMOSPHERE MORE UNSTABLE AND INCREASE THE CHANCE THAT SOME OF THE THUNDERSTORMS WHICH DEVELOP MAY BECOME SEVERE. THE MAIN TREAT TODAY WILL BE STRONG WINDS AND DAMAGING HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. DIRIENZO/ONDREJIK
PAZ010-017-024-025-033-034-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1044 AM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT THIS AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK. A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION. ONDREJIK
PAZ010-017-024-025-033-034-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1106 AM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK. A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION. ONDREJIK
The State College radar (KCCX), 69 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were down. A car was damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292889.